Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Las Vegas, NV

July 31, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2023, 8:06 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 8:06 PM MST (03:06 UTC)
Expired
Jul 31, 2023, 11:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 79 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WGUS55 KVEF 010306
FFWVEF
AZC015-010615-
/O.NEW.KVEF.FF.W.0028.230801T0306Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
806 PM PDT Mon Jul 31 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 1115 PM MST.

* At 806 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Chloride, Golden Valley, Windy Point Campground, Packsaddle 
  Campground and New Kingman-Butler.

This includes the following roads...
	State Route 68 in Mohave County between mile markers 16 and 27.
	Oatman Highway between mile markers 37 and 44.
	Stockton Hill Road between mile markers 8 and 29.
	Highway 93 in Mohave County between mile markers 53 and 66.

This includes the following streams and drainages...
  Sacramento Wash, Secret Pass Wash, Cane Spring Wash, Tennessee 
  Wash, Meadow Creek, Thirteenmile Wash, Cerbat Wash, Griffith Wash, 
  Truxton Wash, Detrital Wash and Hualapai Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3561 11412 3544 11395 3521 11414 3503 11416
      3503 11426 3526 11435

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
721 
WGUS75 KVEF 010455
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
955 PM PDT Mon Jul 31 2023

AZC015-010615-
/O.CON.KVEF.FF.W.0028.000000T0000Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
955 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST THIS 
EVENING FOR SOUTHWESTERN MOHAVE COUNTY...

At 955 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 2 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Chloride, Golden Valley, Windy Point Campground, Packsaddle 
  Campground and New Kingman-Butler.

This includes the following roads...
	State Route 68 in Mohave County between mile markers 17 and 27.
	Oatman Highway between mile markers 37 and 44.
	Stockton Hill Road between mile markers 8 and 30.
	Highway 93 in Mohave County between mile markers 53 and 66.

This includes the following streams and drainages...
  Sacramento Wash, Secret Pass Wash, Cane Spring Wash, Tennessee 
  Wash, Meadow Creek, Thirteenmile Wash, Cerbat Wash, Griffith Wash, 
  Truxton Wash, Detrital Wash and Hualapai Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3561 11412 3544 11395 3521 11414 3503 11416
      3503 11426 3526 11435

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
396 
WGUS75 KVEF 010607
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1107 PM PDT Mon Jul 31 2023

AZC015-010617-
/O.EXP.KVEF.FF.W.0028.000000T0000Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1107 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MST THIS EVENING FOR 
SOUTHWESTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, though water may still be flowing through washes. Please 
continue to heed remaining road closures.

LAT...LON 3561 11412 3544 11395 3521 11414 3503 11416
      3503 11426 3526 11435

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:58 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM MST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
158 PM PDT Mon Jul 31 2023

.SYNOPSIS...Monsoon moisture has spread into the region, which will
result in greater thunderstorm coverage over northwest Arizona,
southern Nevada, and southeast California through Tuesday.
Thunderstorm chances will spread into south central Nevada Wednesday
before moving away to the northeast Thursday and Friday. Stronger
storms will be capable of producing heavy rain with localized flash
flooding and strong winds. Drier conditions Thursday and beyond will
allow temperatures to return to near to above normal late in the
week into the weekend.
&&

.SHORT TERM...through Wednesday night. Early afternoon satellite
loop showed very impressive mesoscale convective vortex, left over
from last night's complex that went through Yuma, spinning westward
over the northern Baja just south of Campo. This feature had brought
a roughly north-south oriented band of clouds and a few
thunderstorms which has been moving west all day, and was roughly
from Barstow through the Nevada National Security Site early this
afternoon. Farther east, where skies had cleared and abundant low
level moisture was present, thunderstorms were firing over the
mountains of Mohave, Clark, and Lincoln counties. Expect storms to
increase in coverage as the afternoon goes on, and at least some
storms should persist all night in the moist and unstable
environment. Speaking of moist, surface dewpoints in the 50s and 60s
and precipitable water as high as 1.75 inches will make flash
flooding the main threat with storms. There is some clustering among
the high resolution models showing precip in the Las Vegas Valley
Tuesday morning, which could stabilize things for the afternoon, but
confidence in this exact placement and timing is low. Regardless,
areas which don't see morning precip and/or thick cloud cover during
the day will be susceptible to thunderstorm development, with heavy
rain and flash flooding the main threat again. For Wednesday, more
stable air starts to work in from the southwest, which should reduce
thunderstorm coverage over southeast California, although southern
Nevada and northwest Arizona will likely have one more active day.
The York Fire is another issue worth discussing. As of this morning,
the fire was up to 77,000 acres, and had burned across the state
line from the Mojave National Preserve into Clark County. The fire
was producing lots of smoke, which the HRRR Smoke model expects to
continue affecting Las Vegas. The increased humidity in the area
will act to slow the fire's spread, and any rain on the fire will be
helpful. On the flip side of that coin, any thunderstorm outflow
winds could push the fire erratically, and any lightning strikes
outside of rain cores could start new fires.

.LONG TERM...Thursday through the weekend.

Southwesterly flow finally begins to scour out the monsoonal
moisture on Thursday, with PoPs largely limited to northeastern
portions of the CWA. By Friday, precip chances are pretty much gone
as the upper-level high begins to expand westward. Over the weekend,
the elongated ridge becomes centered near Yuma, placing us under
light westerly flow and anomalously high 500mb heights. The end
result of this development is dry conditions and slightly above-
normal temperatures. It's probable that these warm and dry
conditions last well into August. The latest CPC 8-14 day outlook
keeps our temperatures slightly above normal and precipitation below
normal through mid-August.
&&

.AVIATION...For Harry Reid...Easterly winds early this afternoon
will turn southeast by late afternoon, with occasional gusts to 15kt
possible after 21Z.  Scattered thunderstorms are also possible in
the vicinity of the terminal from mid-afternoon through mid-evening,
any of which will be capable of generating outflow winds to 30kts
from the direction of the storms.  A lull in the storm activity is
expected overnight, but additional storms are possible by tomorrow
afternoon.   Reduced surface and slant range visibility can be
expected through the TAF period as smoke from the York Fire in the
Mojave National Preserve continues to spread across the valley.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Scattered thunderstorms are expected
across most of the region over the next few days, any of which will
be capable of producing gusty, erratic outflow winds.  The best
chances of storms will be near the Vegas area terminals, KDAG, and
KIFP.  Storms are also possible near KEED, but chances are a bit
lower.  Away from storms, winds will generally follow typical
diurnal trends with speeds of 15kts or less. Some reduction in
surface and slant range visibility can be expected through the TAF
period across Clark, northern Mohave, and eastern San Bernardino
counties as smoke from the York Fire in the Mojave National Preserve
continues to spread across the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Woods
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 31, 6:49 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 1, 3:12 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.